# SDR 2003UALA00522

- Difficulty date: June 28, 2003
- Submitted: July 22, 2003
- Operation: Air carrier
- Aircraft: N386UA
- Make and model: Boeing 737322
- Aircraft serial: 24661
- Aircraft time: 39,171 hours, 27,365 cycles
- Engine: Ge CFM56*
- Engine time: 37,023 hours, 23,659 cycles
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Vane
- Part number: 9512M28G09
- Part serial: UNK
- Condition: Unserviceable
- Location: Compressor
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

AIRCRAFT RETURNED TO FIELD AFTER ENGINE HAD A COMPRESSOR STALL JUST AFTER TAKEOFF.  DISASSEMBLY OF THE ENGINE SHOWED TEARS AND MISSING MATERIAL ON COMPRESSOR BLADES AND VANES STAGES 6 THROUGH 9 DUE TO A STAGE 8 VANE SECTOR HONEYCOMB FAILURE.  FAILURE OF THE HONEYCOMB IS A RESULT OF SEAL SLOT CRACKING WHICH EVENTUALLY ALLOWS THE HONEYCOMB TO SEPARATE FROM THE VANE SECTOR.  THE HONEYCOMB IS INSTALLED WITH A TIGHT SNUG FIT TO THE SEAL SLOTS.  BECAUSE OF THE THIN SLOT WALLS AND SNUG HONEYCOMB FIT A CAUTION WAS ADDED IN THE JOB INSTRUCTION CARD (JIC) WHEN INSTALLING VANES SECTOR SEALS TO ENSURE STRESS RISERS ARE NOT INTRODUCED TO THE SEALS SLOTS DURING HONEYCOMB INSTALLATION.
